LEGAL NOTICE TO THE FOLLOWING ALLNURSES SUBSCRIBERS: Pixie.RN, JustBeachyNurse, monkeyhq, duskyjewel, and LadyFree28. An Order has been issued by the United States District Court for the District of Minnesota that affects you in the case EAST COAST TEST PREP LLC v. ALLNURSES.COM, INC. Click here for more information
The reason I ask is because I know that symptoms of overdose include feeling drowsy and respiratory depression and an allergic response includes itching, rash, redness, and respiratory distress. I was talking to a nurse who told me that dilaudid can cause itchiness even if the patient is not allergic. She said that she has had several patients who experienced this without allergies to the medication which is why I asked that.
I know Narcan cancels the effects of Dilaudid but my guess is that that is only good if they are OD. If they are allergic, I'm guessing it won't help much because they still need epi to increase circulation from shock...?
Just think it through. Does your treatment of an allergic reaction differ depending on the allergan, or does it vary based on the severity of the allergic response? How is that different from treating overdoses? If someone has overdosed on ativan, would you give narcan?
I wonder if the patient started referring to herself as "allergic?" Patients sometimes do that when they don't like a side effect of a medication. Diarrhea from antibiotics isn't an allergy, but I have patients report that frequently so in the charts it goes. It sounds like the patient either got too big of a dose or is just really sensitive to dilaudid.
As a previous poster noted, you treat allergic reactions the same regardless of the allergen. I think I can clear up a little though about a non-allergic reaction to some narcotics.
I've had several occasions where IV morphine has caused a localized histamine release which results in itching and hives running up the arm from the IV site. We treat this in the PACU with IV diphenhydramine and it resolves quickly. I've seen this happen only one time with hydromorphone although an anesthesiologist once told me it could happen with any narcotic. It's not considered a true allergic reaction because it's not mediated by the immune system.
I've also had patients who are on morphine PCAs develop a generalized pruritis which is treated with a small dose of naloxone or nalbuphine. The trick to remember is you want to use small doses and titrate to effect. Giving an entire dose of narcan will pretty much reverse all narcotics and leave your patient itch free but in great pain.
Following surgery on his foot and ankle in 2010, my husband was given a dose of Dilaudid post-op,
and he immediately broke out in hives and a rash. He had absolutely no respiratory issues. They
treated his hives and rash and noted the word "ALLERGY" on his chart.
Since then, he has been told that while it was "a quick and severe" reaction, it was most likely a
side effect and not an actual allergy. If there ever is a next time, he'll be given another drug.